Algebraic & Geometric Topology

Noncommutative knot theory

Tim D Cochran

Full-text: Open access

Abstract

The classical abelian invariants of a knot are the Alexander module, which is the first homology group of the the unique infinite cyclic covering space of S3K, considered as a module over the (commutative) Laurent polynomial ring, and the Blanchfield linking pairing defined on this module. From the perspective of the knot group, G, these invariants reflect the structure of G(1)G(2) as a module over GG(1) (here G(n) is the nth term of the derived series of G). Hence any phenomenon associated to G(2) is invisible to abelian invariants. This paper begins the systematic study of invariants associated to solvable covering spaces of knot exteriors, in particular the study of what we call the nth higher-order Alexander module, G(n+1)G(n+2), considered as a [GG(n+1)]–module. We show that these modules share almost all of the properties of the classical Alexander module. They are torsion modules with higher-order Alexander polynomials whose degrees give lower bounds for the knot genus. The modules have presentation matrices derived either from a group presentation or from a Seifert surface. They admit higher-order linking forms exhibiting self-duality. There are applications to estimating knot genus and to detecting fibered, prime and alternating knots. There are also surprising applications to detecting symplectic structures on 4–manifolds. These modules are similar to but different from those considered by the author, Kent Orr and Peter Teichner and are special cases of the modules considered subsequently by Shelly Harvey for arbitrary 3–manifolds.

Article information

Source
Algebr. Geom. Topol., Volume 4, Number 1 (2004), 347-398.

Dates
Received: 17 March 2004
Accepted: 26 March 2004
First available in Project Euclid: 21 December 2017

Permanent link to this document
https://projecteuclid.org/euclid.agt/1513882481

Digital Object Identifier
doi:10.2140/agt.2004.4.347

Mathematical Reviews number (MathSciNet)
MR2077670

Zentralblatt MATH identifier
1063.57011

Keywords
knot Alexander module Alexander polynomial derived series signature Arf invariant

Citation

Cochran, Tim D. Noncommutative knot theory. Algebr. Geom. Topol. 4 (2004), no. 1, 347--398. doi:10.2140/agt.2004.4.347. https://projecteuclid.org/euclid.agt/1513882481


Export citation

References

  • M.F. Atiyah, Elliptic operators, discrete groups and von Neumann algebras, Asterisque 32–33, 43–72, 1976.
  • M. Boileau and S. Wang, Non-zero degree maps and surface bundles over $S^1$, J. Diff. Geometry 43, 789–806, 1996.
  • K.S. Brown, Cohomology of Groups Springer-Verlag 1982.
  • Jae Choon Cha, Fibred Knots and Twisted Alexander Invariants, preprint 2001..
  • T. Cochran and K. Orr, Homology boundary links and Blanchfield forms: Concordance classification and new tangle-theoretic constructions, Topology 33, no. 3, 397–427, 1994.
  • T. Cochran, K. Orr and P. Teichner, Knot concordance, Whitney towers and $L^2$–signatures, Annals of Math.,157,433–519, 2003.
  • T. Cochran, K. Orr and P. Teichner, Structure in the classical knot concordance group, Commentarii Math. Helvetici, 79, 105–123, 2004.
  • T. Cochran and P. Teichner, Knot concordance and von Neumann eta invariants, preprint, 2002, Rice University.
  • P.M. Cohn, Skew Fields, Cambridge Univ. Press, Cambridge 1995.
  • P. M. Cohn, Free Rings and their Relations, Second Edition, London Math. Soc. Monographs no. 19, Academic Press, London and New York 1985.
  • J. Cheeger and M. Gromov, Bounds on the von Neumann dimension of $L^2$–cohomology and the Gauss-Bonnet Theorem for open manifolds, J. Diff. Geometry 21, 1–34, 1985.
  • J. Conant and P. Teichner, Grope cobordism of classical knots, Topology 43, no. 1, 119–156, 2004.
  • Dodziu, Linnell, Matai, Schick, Yates, Approximating L2-invariants, and the Atiyah Conjecture,Dedicated to the memory of Jörgen K. Moser. Comm. Pure Appl. Math. 56, no. 7, 839–873, 2003.
  • J. Duval, Forme de Blanchfield et cobordisme d'entrelacs bords, Commentarii Math. Helvetici 61, 617–635, 1986.
  • S. Garoufalidis and L. Rozansky, The loop expansion of the Kontsevich integral, abelian invariants of knots and $s$–equivalence., Topology (in press).
  • S. Garoufalidis and J. Levine, Homology surgery and invariants of $3$–manifolds, Geometry and Topology, vol 5, 551–578, 2001.
  • C. Gordon, Some aspects of classical knot theory Knot theory (Proc. Sem., Plans-sur-Bex, 1977), pp. 1–60, Lecture Notes in Math., 685, Springer, Berlin, 1978.
  • K. Habiro, Claspers and finite type invariants of links, Geometry and Topology, vol 4, 1–83, 2001.
  • S. Harvey, Higher Order Polynomial Invariants of $3$–manifolds giving lower bounds for the Thurston Norm, preprint, Rice University 2001..
  • J. Harer, How to construct all fibered knots and links, Topology 21 no. 3, 263–280, 1982.
  • J. Hempel, Intersection Calculus on Surfaces with Applications to $3$–manifolds, Memoirs of AMS #282, volume 43, American Mathematical Society, Providence, Rhode Island (1983).
  • G. Higman, The units of group rings, Proc. London Math. Soc. 46, 231–248, 1940.
  • J. Hillman, Alexander Ideals of Links, LNM #895, Springer-Verlag, Berlin (1981).
  • N. Higson and Kasparov, Preprint 1998.
  • P.J. Hilton and U. Stammbach, A Course in Homological Algebra Springer-Verlag, 1971, New York.
  • J. Howie and H.R. Scheebeli, Homological and topological properties of locally indicable groups, Manuscripta Math. 44, no. 1–3, 71–93, 1983.
  • N. Jacobson, The Theory of Rings, American Math. Soc., New York, 1943.
  • Akio Kawauchi, Almost identical imitations of $(3,1)$–dimensional manifold pairs, Osaka J. Math. 26, 743–758, 1989.
  • R. Kirby, The calculus of framed links in $S^3$, Inventiones Math. l45, 35–56, 1978.
  • P. Kirk and C. Livingston, Twisted Alexander invariants, Reidemeister torsion and Casson-Gordon invariants, Topology 38, no. 3, 635–661, 1999.
  • P. Kronheimer, Embedded Surfaces and Gauge Theory in Three and Four Dimensions, Surveys in differential geometry, Vol. III, Int. Press, 243–298, 1998.
  • P. Kronheimer, Minimal genus in $S^1\x M^3$, Inventiones Math. l34, 363–400, 1998.
  • J. P. Levine, Knot cobordism groups in codimension two, Comm. Math. Helv. 44, 229–244, 1969.
  • J. P. Levine, Knot Modules, I, Trans. Amer. Math. Soc. 229, 1977, 1–50.
  • J. Lewin, A note on zero divisors in group rings, Proc. Amer. Math. Soc. 31, 1972, 357–359.
  • V. Mathai, Spectral flow, eta invariants and von Neumann algebras, J. Functional Analysis 109, 442–456, 1992.
  • J. Munkres, Elements of Algebraic Topology, Addison-Wesley, Menlo Park CA, 1984.
  • J. Munkres, Topology, 2nd edition, Prentice Hall, Saddle River, N.J. (2000).
  • D. Passman, The Algebraic Structure of Group Rings, John Wiley and Sons, 1977, New York.
  • S. Naik and T. Stanford, A move on diagrams that generates $S$–equivalence of knots., to appear in J. Knot Theory and its Applications.
  • A. Ranicki, Exact Sequences in the Algebraic Theory of Surgery, Princeton University Press, 1981, Princeton New Jersey.
  • S. Roushon, Topology of $3$–manifolds and a class of groups, preprint 2002..
  • J. Stallings, Constructions of fibered knots and links, AMS Proceedings of Symposia in Pure Math. 32, 1978, 55–60.
  • J. Stallings, Homology and Central series of Groups,
  • B. Stenström, Rings of Quotients, Springer-Verlag, 1975, New York.
  • A. Stoimenow, Vassiliev invariants on fibered and mutually obverse knots, J. Knot Thry. Ram. 8 (1999), no. 4, 511–519.
  • R. Strebel, Homological methods applied to the derived series of groups, Comment. Math. 49, 1974, 302–332.
  • G.W. Whitehead, Elements of Homotopy Theory, Graduate Texts in Mathematics #61, Springer-Verlag, 1978, New York.
  • C. T. C. Wall, Surgery on Compact Manifolds, London Math. Soc. Monographs 1, Academic Press 1970.